A man has diarrhoea after a course of clindamycin, with a positive toxin test for Clostridioides difficile. What is the first-line treatment for a first episode in NICE guidance?
Answer and explanation
Correct answer: D. Oral vancomycin for 10 days
- Step 1: Antibiotic exposure disrupts the gut flora and permits toxin-producing C. difficile to overgrow. Step 2. NICE recommends oral vancomycin first-line, with fidaxomicin second-line, and the precipitating antibiotic is stopped if possible. Answer: Oral vancomycin for 10 days. Why not the others: Metronidazole is no longer first-line. Gentamicin is not absorbed from the gut and does not treat this infection. Loperamide risks toxic megacolon.
Practise more Infection.
Free questions with an explanation for every one, and full timed UKMLA Applied Knowledge Test (MSRA-style single best answer) mock tests.
More Infection questions
- A patient with pulmonary tuberculosis completes the 2-month initiation phase of rifampicin, isoniazid, pyrazinamide and ethambutol. What doe…
- A patient started on antituberculous therapy complains of blurred vision and difficulty distinguishing red from green. Which drug is most li…
- A 19-year-old is diagnosed with meningococcal meningitis. What should be offered to his close household contacts?
- A man with advanced HIV has several weeks of exertional breathlessness and dry cough. His saturation falls from 95 to 85 percent on walking…
- Which is the first-line treatment recommended by BASHH for uncomplicated genital chlamydia in a non-pregnant adult?
- A man has a painless genital ulcer, followed weeks later by a non-itchy rash on the palms and soles. What is the treatment of choice?